Inaccurate Medicine Dosages Are Harmful to Children

Photo-of-inaccurate-medicine-bad-for-children-LocateADocAre you giving your child too much medicine? Administering the wrong dose of a medication can have serious adverse effects, particularly for children under the age of 12. However, it is an all-too-common problem in the United States, and many of those affected are children. The most common medication mistakes involve errors and confusion with the medicine’s instructions and dosage.

Providing too low of a dose of medication can build up the resistance of an illness or infection, prolonging its life span in the patient’s body and possible requiring the use of stronger medicines to fight it. Overdosing can cause harm or even fatality, especially in the cases of younger patients. A pediatrician can prescribe the right amount, but parents can still mistake the directions or use an improper or inaccurate method to measure.

Much of the confusion comes from the differing options for units written on prescriptions. The difference between a teaspoon and a tablespoon or a milliliter or a milligram is significant but can be easily overlooked or misunderstood by parents of sick children.

There is now a push to standardize prescription labels and adopt the milliliter as the base unit of measurement for most liquid medications. The teaspoon has hung on as a widely used unit because many assumed that Americans, who are less familiar with the metric system, would find it easier to use. However, its written abbreviation (tsp.) can be easily confused with that of the much larger tablespoon (tsp.), and researchers have found that medicine prescribed in teaspoons is more likely to be administered with imprecise tools such as household spoons.

Pediatrician experts have found that using milliliters in prescriptions results in much more accurate and consistent measurements, especially if parents are provided with a marked syringe or similar tools along with the prescription.

If you have any questions about administering medication to your child, be sure to consult with your pediatrician to avoid any confusion and keep everyone healthy.

For more information on this topic and others around pediatrics, check out our resources section for additional articles and guides.

Further Reading